MAUDE Adverse Event Report: SMITH & NEPHEW ORTHOPAEDICS LTD MODULAR HEAD 50 MM +0 (MED); PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING

SMITH & NEPHEW ORTHOPAEDICS LTD MODULAR HEAD 50 MM +0 (MED); PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Model Number 71306117
Medical Device Problem Codes Biocompatibility (2886); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Headache (1880); Infiltration into Tissue (1931); Pain (1994)
Date of Event 10/12/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a thr performed on (b)(6) 2006 patient started having pain, headaches and cramps, this has happened 12 months ago; therefore, a check up recently confirmed that patient is presenting a cobalt poisoning.Implants still inside the patient.This adverse event have not been resolve yet.Patient outcome is unknown.
 
Additional Manufacturer Narrative
H3, h6: it was reported that after a thr performed patient started having pain, headaches and cramps.As of today, the implanted devices, which were all used in treatment, remain implanted in the patient and therefore cannot be evaluated.Additional information have been requested for this complaint but have not become available.A review of the historical complaints data for the acetabular cup and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the cup and stem to involve this batch.A review of the historical complaint data for the acetabular cup and stem was performed using related reported failures and the part number for the prior 12 months as of the complaint aware date.No other similar complaints have been identified for the stem.Other similar complaints have been identified for the cup and this will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.The available medical documents were reviewed.The patient¿s age cannot be ruled out as a contributing factor to the reported pain, headaches, and cramps, as the surgeon indicated the symptoms are what most 83-year-olds who have not had a hip replacement would experience.The elevated metal ions are consistent with findings associated with metal debris.However, the source and the clinical root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with a malperformance of the implant or implant failure.The patient impact beyond that which has already been reported cannot be determined.Without the return of the actual devices or further information we cannot further investigate or confirm the reported complaint, or the details supplied in this complaint.The investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If the products or additional information become available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).
 
Event or Problem Description
It was reported that, after a bhr-tha performed on (b)(6) 2006 patient started having pain, headaches and cramps.This started about 12 months ago; therefore, a check up recently confirmed that patient suspects cobalt poisoning.Implants are still inside the patient.This adverse event have not been resolved yet.Condition is ongoing.
 
Additional Manufacturer Narrative
H3, h6: it was reported that, after a hip surgery performed on feb-2006 patient started having pain, headaches and cramps.This started about 12 months ago.As of today, the implanted devices, all of which were all used in treatment, remain implanted in the patient and therefore cannot be evaluated.A review of the historical complaints data for the acetabular cup, modular head and stem was performed using batch numbers in search of similar recurring reports for the products during their lifetimes.No other similar complaints were identified for the cup and stem to involve this batch.Other similar complaints were identified for the modular head to involve this batch.However, as the device is no longer sold, no action is to be taken.A review of the historical complaint data for the acetabular cup, modular head and stem was performed using related reported failures and the part number for the prior 12 months as of the complaint aware date.No other similar complaints have been identified for the stem and the modular head.Other similar complaints have been identified for the cup and this will continue to be monitored.In the absence of the actual devices, the production records were reviewed for the known devices reportedly involved in this incident.All the released devices involved met manufacturing specifications upon release for distribution.Review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed for the cup and stem.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.Modular heads have been phased out from the market and as a result there is no live risk management file to review.Therefore, an evaluation of failure modes is not required.The available medical documents were reviewed.The patient¿s age cannot be ruled out as a contributing factor to the reported pain, headaches, and cramps, as the surgeon indicated the symptoms are what most 83-year-olds who have not had a hip replacement would experience.The elevated metal ions are consistent with findings associated with metal debris.However, the source and the clinical root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with a malperformance of the implant or implant failure.The patient impact beyond that which has already been reported cannot be determined.Based on the information provided we cannot confirm or further investigate the reported complaint, our investigation remains inconclusive, and a definitive root cause cannot be determined.Additionally, specific factors known to contribute to the alleged fault cannot be provided due to the insufficient information.If additional information becomes available in the future, this case will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.

Brand Name
MODULAR HEAD 50 MM +0 (MED)
Common Device Name
PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Manufacturer (Section D)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire TN CV31 3HL
UK  CV31 3HL
Manufacturer (Section G)
SMITH & NEPHEW ORTHOPAEDICS LTD
aurora house, spa park
leamington spa warwickshire TN CV31 3HL
UK   CV31 3HL
Manufacturer Contact
holly topping
7000 west william cannon drive
austin
austin, TX 78735
5123913905
MDR Report Key12750962
Report Number1020279-2021-07829
Device Sequence Number1675838
Product Code NXT
UDI-Device Identifier03596010292018
UDI-Public03596010292018
Combination Product (Y/N)N
Initial Reporter CountryAS
PMA/510(K) Number
K963509
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2006
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 01/27/2022
2 Devices were Involved in the Event: 1   2  
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/03/2009
Device Model Number71306117
Device Catalogue Number74121450
Device Lot Number32999
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/13/2021
Supplement Date Received by Manufacturer01/14/2022
01/25/2022
01/26/2022
Initial Report FDA Received Date11/04/2021
Supplement Report FDA Received Date01/18/2022
01/25/2022
01/27/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured02/03/2004
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71306117/SYN POR HO FEM COM SZ 17
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale